MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SONOSURG CURVED SCISSORS,HF,PISTOL GRIP,5MM X 19CM; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. SONOSURG CURVED SCISSORS,HF,PISTOL GRIP,5MM X 19CM; ULTRASONIC SURGICAL DEVICE
Model Number T3935
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/22/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to olympus for evaluation and the customer¿s allegation was confirmed.The evaluation uncovered the probe was broken at a position 16.5 mm from the tip.There was no broken probe tip.When the fracture surface was checked, there was a black discoloration on the probe fracture surface.The cracks spread from the black discolored part.There were no scratches around the starting point of the probe rupture.The grip surface was worn.The investigation is ongoing; therefore, the root cause of the reported event cannot be determined at this time.However, if additional information becomes available this report will be supplemented accordingly.
 
Event or Problem Description
The customer reported to olympus during a gastrointestinal surgery, the probe broke and the debris from the probe was recovered from the sonosurg curved scissors,hf,pistol grip,5mm x 19cm.The procedures were completed successfully using a similar device.There were no reports of patient harm associated with this event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is possible that the reported event of the probe cracking occurred due to the following: "the output was performed while pressing only the tip of the probe strongly against the tissue." or "the output was performed while twisting the scissors while holding the tissue." the probe cracked.A load was applied to the tip of the probe, and the probe broke from the crack.The other reported issue of wear and tear was possibly due to the following: the wear of the gripping surface was caused by the fact that the gripping portion was closed and ultrasonic output was repeated in a state where nothing was gripped between the gripping portion and the tip of the probe or when it was not possible to confirm whether the gripping tissue could be separated.I guess it happened.A definitive root cause cannot be identified.This issue is covered in the instructions for use: do not close the grip and output when nothing is gripped between the grip and the tip of the probe, or when it cannot be confirmed whether the tissue being gripped has been separated.Abnormal heat generation due to friction between the grip and the tip of the probe may cause damage, deformation, dropout of the grip, and severe wear of the grip surface.When outputting ultrasonic waves, do not output while twisting the insertion part or turning the rotary knob while gripping hard or thick tissue.The load on the probe may increase, leading to breakage or dropout, or the probe may interfere with internal components and damage the probe, leading to breakage or dropout.This product is intended for soft tissues.Do not output ultrasound while holding a hard tissue such as bone or calcified tissue with the tip of the probe, or a metal clip or other surgical device (such as a uterine manipulator).The probe may become hot and break before the ultrasonic output warning indicator lights up or the warning sound is heard.Olympus will continue to monitor the field performance of this device.

Brand Name
SONOSURG CURVED SCISSORS,HF,PISTOL GRIP,5MM X 19CM
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14466616
Report Number8010047-2022-08696
Device Sequence Number4685706
Product Code LFL
UDI-Device Identifier04953170235153
UDI-Public04953170235153
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050885
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberT3935
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2022
Supplement Date Received by Manufacturer06/08/2022
Initial Report FDA Received Date05/21/2022
Supplement Report FDA Received Date07/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/24/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown